Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 25, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 31, 2019, 7:56 PM EDT for 4 counties in North Carolina. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2019, 7:56 PM EDT (23:56 UTC)
- Expired
- Sep 2, 2019, 8:00 PM EDT
- In force
- 48 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274 WHUS42 KMHX 312356 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 756 PM EDT Sat Aug 31 2019 ...HIGH THREAT OF RIP CURRENTS SUNDAY ON ALL AREA BEACHES... .Increased swell energy from powerful Hurricane Dorian in the Bahamas will lead to a high threat of rip currents on all areas beaches for Sunday. NCZ195-196-199-204-205-020000- /O.NEW.KMHX.BH.S.0025.190901T0000Z-190902T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 756 PM EDT Sat Aug 31 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect through Sunday evening. * HAZARDS...High risk for dangerous rip currents, strong shore break and longshore currents. * LOCATIONS...All areas beaches. * TIMING AND TIDES...The most likely time for strong rip currents to develop will be a couple of hours before and after low tide which will occur between 3 and 4 pm Sunday afternoon. Strong rip currents can still develop at any time of the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
5 follow-up statements
531 WHUS42 KMHX 010742 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 342 AM EDT Sun Sep 1 2019 ...HIGH THREAT OF RIP CURRENTS TODAY ON ALL AREA BEACHES... .Increased swell energy from powerful Hurricane Dorian in the Bahamas will lead to a high threat of rip currents for all area beaches today. This long period swell will continue to impact area beaches through late week, leading to a prolonged period of active and strong rip currents. NCZ203-011945- /O.EXA.KMHX.BH.S.0025.000000T0000Z-190902T0000Z/ Northern Outer Banks- 342 AM EDT Sun Sep 1 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect through this evening. * HAZARDS...High risk for dangerous rip currents, strong shore break and longshore currents. * LOCATIONS...All areas beaches. * TIMING AND TIDES...The most likely time for strong rip currents to develop will be a couple of hours before and after low tide which will occur between 3 and 4 pm this afternoon. Strong rip currents can still develop at any time of the day. * SURF HEIGHT...3 to 5 ft. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ195-196-199-204-205-011945- /O.CON.KMHX.BH.S.0025.000000T0000Z-190902T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 342 AM EDT Sun Sep 1 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * HAZARDS...High risk for dangerous rip currents, strong shore break and longshore currents. * LOCATIONS...All areas beaches. * TIMING AND TIDES...The most likely time for strong rip currents to develop will be a couple of hours before and after low tide which will occur between 3 and 4 pm this afternoon. Strong rip currents can still develop at any time of the day. * SURF HEIGHT...3 to 5 ft. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
242 WHUS42 KMHX 011453 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1053 AM EDT Sun Sep 1 2019 ...HIGH THREAT OF RIP CURRENTS TODAY ON ALL AREA BEACHES... .Increased swell energy from powerful Hurricane Dorian in the Bahamas will lead to a high threat of rip currents for all area beaches today. This long period swell will continue to impact area beaches through late week, leading to a prolonged period of active and strong rip currents. NCZ195-196-199-203>205-020000- /O.CON.KMHX.BH.S.0025.000000T0000Z-190902T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 1053 AM EDT Sun Sep 1 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * HAZARDS...High risk for dangerous rip currents, strong shore break and longshore currents. * LOCATIONS...All areas beaches. * TIMING AND TIDES...The most likely time for strong rip currents to develop will be a couple of hours before and after low tide which will occur between 3 and 4 pm this afternoon. Strong rip currents can still develop at any time of the day. * SURF HEIGHT...3 to 5 ft. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
619 WHUS42 KMHX 020015 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 815 PM EDT Sun Sep 1 2019 ...HIGH THREAT OF RIP CURRENTS TODAY ON ALL AREA BEACHES... .Increased swell energy from powerful Hurricane Dorian in the Bahamas will lead to a high threat of rip currents for all area beaches for Monday. This long period swell will continue to impact area beaches through late week, leading to a prolonged period of active and strong rip currents. NCZ195-196-199-203>205-021215- /O.EXT.KMHX.BH.S.0025.000000T0000Z-190903T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 815 PM EDT Sun Sep 1 2019 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY EVENING... * HAZARDS...High risk for dangerous rip currents, strong shore break and longshore currents. * LOCATIONS...All areas beaches. * TIMING AND TIDES...The most likely time for strong rip currents to develop will be a couple of hours before and after low tide which will occur between 4 AM and 5 AM Monday morning, and then again between 4 PM and 5 PM Monday afternoon. Strong rip currents can still develop at any time of the day. * SURF HEIGHT...3 to 6 ft. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
067 WHUS42 KMHX 020756 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 356 AM EDT Mon Sep 2 2019 ...HIGH THREAT OF RIP CURRENTS TODAY ON ALL AREA BEACHES... .Increased swell energy from powerful Hurricane Dorian in the Bahamas will lead to a high threat of rip currents for all area beaches today. This long period swell will continue to impact area beaches through late week, leading to a prolonged period of active and strong rip currents. NCZ195-196-199-203>205-022000- /O.CON.KMHX.BH.S.0025.000000T0000Z-190903T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 356 AM EDT Mon Sep 2 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * HAZARDS...High risk for dangerous rip currents, strong shore break and longshore currents. * LOCATIONS...All areas beaches. * TIMING AND TIDES...The most likely time for strong rip currents to develop will be a couple of hours before and after low tide which will occur between 4 PM and 5 PM this afternoon. Strong rip currents can still develop at any time of the day. * SURF HEIGHT...3 to 6 ft. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
274 WHUS42 KMHX 030007 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 807 PM EDT Mon Sep 2 2019 ...HIGH THREAT OF RIP CURRENTS TODAY ON ALL AREA BEACHES... .Increased swell energy from powerful Hurricane Dorian in the Bahamas will lead to a high threat of rip currents for all area beaches today. This long period swell will continue to impact area beaches through late week, leading to a prolonged period of active and strong rip currents. NCZ195-196-199-203>205-031215- /O.EXP.KMHX.BH.S.0025.000000T0000Z-190903T0000Z/ /O.NEW.KMHX.BH.S.0026.190903T0007Z-190904T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 807 PM EDT Mon Sep 2 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... The National Weather Service in Newport/Morehead City has issued a Beach Hazards Statement, which is in effect through Tuesday evening. * HAZARDS...High risk for dangerous rip currents, strong shore break and longshore currents. * LOCATIONS...All areas beaches. * TIMING AND TIDES...The most likely time for strong rip currents to develop will be a couple of hours before and after low tide which will occur between 4 PM and 5 PM this afternoon. Strong rip currents can still develop at any time of the day. * SURF HEIGHT...3 to 6 ft. PRECAUTIONARY/PREPAREDNESS ACTIONS... If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. The most common injuries with strong shore break are neck and back injuries, which most often occur when the powerful surf throws a swimmer or surfer head first into the bottom. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 31, 3:19 PM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 31, 3:19 PM EDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
319 PM EDT Sat Aug 31 2019
.SYNOPSIS...
High pressure offshore will remain in control as it shifts over
the Northeast through the weekend. Hurricane Dorian is forecast
to approach the east coast of Florida early next week, then
begin to lift north along the southeast United States coast.
Significant uncertainty exists in the future path of Dorian, so
stay tuned to updates from the National Hurricane Center for
the latest information.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Sat...Latest sfc analysis shows high pressure
ridging into the area with stationary front off the SE coast.
High pressure will continue to be the dominant feature
overnight. Latest radar imagery shows area of showers well
offshore this afternoon. Most of the high res guidance shows
this activity weakening as it lifts toward the coast this
evening and overnight. But with better moisture convergence and
instability along the southern coast, scattered showers and
isolated storms possible esp toward early Sun morning. Overnight
lows will mainly in the upper 60s to low 70s, though a few
spots inland that radiate well could get into the mid to low
60s. Some patchy shallow fog will be possible early Sun morning.
&&
.SHORT TERM /SUNDAY/...
As of 245 PM Sat...High pressure will continue to nose into the
area Sun as low level NE/E flow prevails. Expect more
widespread clouds with increasing low level moisture. Scattered
showers and a few tstms possible, with best precip chances along
the coast. Clouds and easterly flow should keep temps in the
low to mid 80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 245 PM Sat...Main concern this period will be Hurricane
Dorian. Still lots of uncertainty on track of system but trend
in mdls is for it to be near the Fla E coast early in week then
lift NNE to near or off the Carolina coast mid to late week.
This trend is increasing the likelihood for poss significant
impacts across the region including heavy rain, strong winds and
coastal/storm surge flooding. It is way too early to nail these
down and everyone shld closely monitor latest forecast and
products concerning Dorian the next several days. Main change to
fcst was to increase pops to likely most areas Wed into Thu
night with mention of heavy rain.
Before we see poss impacts from Dorian expect wdly sct to sct
shra/tsra Sun thru Tue with best chc srn tier. Several mdls
show decent QPF srn tier Sunday so increased poos a bit. Highs
thru the extended period will be in the 80s, mainly mid/upr 80s
early in week then lower 80s later in week with expected rain.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 245 PM Saturday...VFR conditions currently across the
area with increasing high clouds. Patchy shallow fog will be
possible again early Sunday morning, with best chances at EWN
and PGV. Clouds will increase and lower late tonight into Sunday
with increasing low level moisture. Expect pred VFR conditions
Sun, but could see a brief period of MVFR ceilings with widely
scattered showers.
Long Term /Sunday night through Thursday/...
As of 3 AM Sat...VFR conditions to continue through most of the
period. Wdly sct shra/tsra poss Sunday night into Tue could
lead to brief sub VFR but most spots will see little rain. As TC
Dorian begins to lift NNE to the S of region Wed may see some
increase in shra cvrg. As usual will have the threat for some
early morn fog/st as well.
&&
.MARINE...
Short Term /through Sunday/...
As of 315 PM Sat...Latest obs show SE to NE winds, 5-15 kt,
strongest south of Ocracoke, with seas 2-4 ft. High pressure
will continue to be the dominant feature into Sunday. SCA
conditions still expected to develop tonight and continue
through Sunday for the waters south of Oregon Inlet. Easterly
winds increase to 10-20 kt tonight and continue into Sunday,
strongest south of Hatteras. Already starting to see long period
swell 12-13 sec from distant Hurricane Dorian. This will allow
seas to build to 5-7 ft by early Sunday morning for the coastal
waters south of Oregon Inlet.
Long Term /Sunday through Thursday/...
As of 3 AM Sat...High pres to the N and NE combined with
distant TC Dorian to the S will winds 5 to 15 kt Mon and Tue.
Winds become SE to S at mainly 10 to 15 kts Wed. Swells from
Dorian will keep seas in the 5 to 7 foot range through at least
Tue. Winds and seas will likely ramp up after Wed depending on
the track of Dorian with poss very dangerous conditions.
Mariners should monitor the latest forecasts from NHC concerning
TC Dorian.
&&
.TIDES/COASTAL FLOODING...
As of 245 PM Sat...The lunar perigee and new moon will combine
to bring elevated tidal levels to eastern North Carolina into
early next week. Minor/nuisance flooding is expected across low
lying areas adjacent to the sounds during this evening's high
tide cycle. The most susceptible areas will be along the Crystal
Coast and Downeast Carteret Co.
Swell from Hurricane Dorian will impact the coast through the
holiday weekend bringing an increased rip current risk along
area beaches.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 1 AM Sunday to 8 PM EDT Tuesday for
AMZ152-154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RF
AVIATION...RF/CQD
MARINE...RF/CQD
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Aug 31, 4:49 AM EDT, 15 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 449 AM EDT Sat Aug 31 2019 NCZ029-044>047-079>081-090>092-094-193-194-198-010900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 449 AM EDT Sat Aug 31 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Tropical Cyclone Dorian is expected to approach the east coast of Florida early next week before lifting north along the Southeast coast. The exact impacts to eastern North Carolina remain very uncertain, but all interests should complete preparations and monitor the National Hurricane Center for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-010900- Northern Outer Banks-Ocracoke Island-Hatteras Island- 449 AM EDT Sat Aug 31 2019 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Swell from Hurricane Dorian will begin to impact the coast tonight and continue into next week, bringing an increased rip current risk to area beaches through the holiday weekend. Tropical Cyclone Dorian is expected to approach the east coast of Florida early next week before lifting north along the Southeast coast. The exact impacts to eastern North Carolina remain very uncertain, but all interests should complete preparations and monitor the National Hurricane Center for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-010900- West Carteret-East Carteret-Coastal Onslow- 449 AM EDT Sat Aug 31 2019 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. High astronomical tides will persist today with minor nuisance flooding possible across low-lying areas adjacent to the sounds during this evening's high tide cycle. Swell from Hurricane Dorian will begin to impact the coast tonight and continue into next week, bringing an increased rip current risk to area beaches through the holiday weekend. Tropical Cyclone Dorian is expected to approach the east coast of Florida early next week before lifting north along the Southeast coast. The exact impacts to eastern North Carolina remain very uncertain, but all interests should complete preparations and monitor the National Hurricane Center for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:22 AM EDT | Small Craft Advisory | MHX | 3 days |
Nearby
Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.